Hail, Mason
- When
- May 23, 5:15 PM EST
- Where
- Mason County, 1.48 mi SSE of Fairview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.950, -81.990
In a very unstable atmosphere, thunderstorms developed in the middle Ohio River Valley on the afternoon of the 23rd. These storms quickly grew to severe levels, producing very large hail and sporadic wind damage as they moved across central West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In a very unstable atmosphere, thunderstorms developed in the middle Ohio River Valley on the afternoon of the 23rd. These storms quickly grew to severe levels, producing very large hail and sporadic wind damage as they moved across central West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 23, 5:12 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 612 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front reaches northern portions of southeast OH and WV early tonight. Front pushes south Friday. Warm, humid conditions continue over the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 555 PM Thursday... A Severe thunderstorm watch is now in effect for northeast KY, southeast OH, and most of WV until midnight. As of 516 PM Thursday... Update package to better represent convective initiation across southeast OH, and ongoing convection across northeast KY, moving east, while removing convection elsewhere. Models show different solutions on the position of convection but they all indicate conditions are favorable for thunderstorms through at least 03Z tonight. Good confidence obtained by pattern recognition and parameter evaluation. Introduced clear skies, gradually clouding up nearby convection as it approaches and develop over the area. Coded small hail and gusty winds within thunderstorms this afternoon and evening. Rest of forecast remains on track. As of 1259 PM Thursday... Latest radar mosaic shows a ne-sw oriented line of showers and thunderstorms continues to push east across portions of the region. In the rain-cooled air, temperatures were currently in the low to mid 70s with readings in the upper 70s to near 80 elsewhere. Am concerned about the amount of severe weather that we could see this afternoon and evening. Airmass is quite worked over. Mesoscale models suggest the airmass will remover somewhat. However, do not think we will see the large CAPE numbers that were previously advertised. Because we have been advertising severe thunderstorms in the forecast today, am not planning on removing the mention of severe storms. However, will trim back the mention to the SLGT risk area. With that being said, still feel that additional showers and storms will redevelop along and ahead of a cold front which is expected to push south across the area tonight. Precipitation chances will end as the boundary pushes south. Current thinking is that the front will be across our far southern counties by morning. On Friday, any precipitation chances should be limited to our southern counties which should be closest to the front. Latest blend of model guidance is fairly close to previous MinT/MaxT numbers. So only plan to make minor tweaks. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 240 PM Thursday... Hot, humid, summer-like conditions continue through the weekend. Surface high pressure builds to the north and into Appalachia through early Saturday, but its residency is short lived. It may have enough influence to allow for some decoupling Saturday morning and somewhat cooler surface temperatures to be realized in sheltered valleys. By early Saturday, an upper level ridge axis briefly centers over the area with mostly sunny skies. It shifts eastward through the day, introducing mainly diurnally-driven showers across the region. Current indications are that a mid-level cap would limit convection, but enough uncertainty exists with the extent of the mid-level warm nose, so SPC has placed a marginal risk for severe storms across the north where the warm nose would be most muted. Without this cap, ample instability and favorable wind fields exist for sustained thunderstorm development. Sunday, a weak northern stream trough skirts across the Great Lakes. This introduces more widespread shower and storm chances along a cold front that will slowly, weakly sag south into the Ohio Valley. This will provide the focus for thunderstorm activity as it drops south into our area. Best chances for showers and storms exist across the northern half of the area. Both days feature a well mixed boundary layer, so gusts in the teens (slightly stronger across mountains) are possible during the afternoon each day this weekend regardless of precipitation chances. Although surface dew points don't decrease much with Sunday's weak system, the upper levels briefly clear out moisture with stronger flow aloft transporting in drier air aloft. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 255 PM Thursday... The summer-like pattern holds through the long term period with ridging progged to persist across the South through much of next week. Warm, moist air will continue to transport into the area under the influence of deep southwest flow, however models at this point have been relatively dry with activity focuses across the north. Do still expect diurnally driven cloud, shower, and perhaps storm activity at least when weak northern stream troughs briefly shunt the ridge south. Our best chances for a dry day exist on Tuesday, coincident with temperatures reaching into the low-90's. Models hint at a stronger trough moving in at the very end of the long term period which would bring an airmass change should it make it into the area. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... As of 1259 PM Thursday... A line of showers and thunderstorms with MVFR conditions continues to push east across the region. Some isolated locations could see IFR conditions. Outside of the precipitation, VFR conditions are common. These showers and storms with MVFR and even isold IFR conditions will continue to push east with additional storms expected to form behind the line. There is still the potential for thunderstorms to become strong to severe, especially across southeast Ohio and northern WV. Expect a cold front will push south across the region with the showers and storms ending across a locations as the front pushes through. In addition, gusty southwest winds will decrease in strength around 00 UTC and then become westerly or even northwesterly. In addition, MVFR ceilings may develop overnight in and near the mountains, possibly lowering to IFR in the mountains toward dawn Friday, FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Gusty winds may vary this evening. Strong thunderstorms may directly impact TAF sites this afternoon and evening. Development of MVFR ceilings tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY H H H H H H H M H H H H BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY M M M M M M M M M M H H PKB CONSISTENCY H H H H H H H M M M H H CKB CONSISTENCY H H H M H H M M M M M M AFTER 00Z SATURDAY... Widespread IFR conditions are not expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/MC NEAR TERM...JSH/ARJ SHORT TERM...MC LONG TERM...MC AVIATION...JSH
Hazardous Weather Outlook National Weather Service Charleston WV 508 AM EDT Thu May 23 2019 KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-028>032- 039-040-525-526-240915- Greenup-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler- Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis- Harrison-Taylor-Upshur-Barbour-Northwest Randolph-Southeast Randolph- 508 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for extreme northeast Kentucky, southeast Ohio, and portions of northern, western and central West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms this afternoon and evening. Scattered showers and storms will develop ahead of a cold front today. The greatest threat with any severe storms will be damaging wind gusts, although large hail and a brief tornado are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Saturday afternoon and evening. The greatest threat with any severe storms will be strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-105-WVZ005-013-015-024>027-034-515>524-240915- Carter-Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-Clay- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas- 508 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of southern, central and eastern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms this afternoon and evening. Scattered showers and storms will develop ahead of a cold front today. The greatest threat with any severe storms will be strong to damaging wind gusts, although hail, and even a brief tornado, are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-240915- Dickenson-Buchanan-McDowell- 508 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for southwest Virginia, and McDowell County in southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM / RG
Special Weather Statement
National Weather Service Charleston WV
109 PM EDT Thu May 23 2019
WVZ521>526-231745-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-Northwest
Pocahontas-Northwest Webster-Southeast Randolph-
109 PM EDT Thu May 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RANDOLPH...POCAHONTAS
AND WEBSTER COUNTIES...
At 109 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Davis to near Camden On Gauley.
Movement was east at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Elkins, Marlinton, Cass Scenic Railroad, Greenbank, Webster Springs,
Addison (Webster Springs), Mill Creek, Camden-On-gauley, Snowshoe,
Dailey, Camden On Gauley, Mingo, Beverly, Cowen, Durbin,
Huttonsville, Harman, Arbovale, Cheat Bridge and Dryfork.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
3884 7954 3878 7951 3866 7960 3867 7962
3862 7962 3849 7970 3843 7969 3836 7973
3831 7981 3827 7979 3820 7990 3837 8063
3841 8066 3844 8065 3901 7965 3896 7935
TIME...MOT...LOC 1709Z 269DEG 42KT 3908 7944 3842 8060
JZSpecial Weather Statement
National Weather Service Charleston WV
505 PM EDT Thu May 23 2019
OHZ083>085-232130-
Jackson-Meigs-Vinton-
505 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN JACKSON AND SOUTHEASTERN VINTON COUNTIES...
At 505 PM EDT, a developing thunderstorm was located over Wellston,
moving east at 40 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Wellston, Pomeroy, Rutland, Middleport, Wilkesville, Dyesville,
Darwin, Salem Center, Radcliffe, Harrisonville, Dexter and Carpenter.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3913 8254 3920 8221 3919 8203 3903 8201
3903 8203 3899 8206 3899 8210 3900 8210
3907 8255
TIME...MOT...LOC 2105Z 268DEG 33KT 3912 8248
HARTSpecial Weather Statement
National Weather Service Charleston WV
527 PM EDT Thu May 23 2019
OHZ083-086-087-232215-
Jackson-Gallia-Lawrence-
527 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GALLIA...SOUTHEASTERN
JACKSON AND NORTH CENTRAL LAWRENCE COUNTIES...
At 526 PM EDT, a strong thunderstorm was located near South Webster,
or near Oak Hill, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Gallipolis, Rio Grande, Gallia, Cheshire, Adamsville, Gage and
Centerpoint.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3894 8211 3890 8214 3884 8215 3882 8217
3882 8219 3879 8222 3878 8222 3875 8220
3873 8219 3875 8266 3885 8265 3885 8272
TIME...MOT...LOC 2126Z 270DEG 34KT 3883 8265
HARTSpecial Weather Statement
National Weather Service Charleston WV
530 PM EDT Thu May 23 2019
OHZ085-232215-
Meigs-
530 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT MEIGS COUNTY...
At 530 PM EDT, a strong thunderstorm was located near Rutland, moving
east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pomeroy, Racine, Rutland, Forked Run State Park, Ravenswood, Mason,
Tuppers Plains, Middleport, Chester, Syracuse, Hartford City,
Portland, Reedsville, Dyesville, Darwin, Harrisonville and Dexter.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3918 8176 3915 8174 3910 8175 3908 8177
3908 8181 3905 8181 3901 8176 3897 8178
3895 8177 3897 8192 3900 8195 3899 8198
3903 8201 3903 8203 3900 8205 3904 8228
3914 8229 3919 8191
TIME...MOT...LOC 2130Z 271DEG 31KT 3909 8221
HARTThe Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
10 hail, 8 thunderstorm wind. Local standard time, as filed.
Several trees were uprooted.
A tree and power line were blown down along Peniel Road.
Trees were blown down at the intersection of Lynn Street and Evansview Road, and a tree and power line were downed along I-77 near mile maker 130.
Trees and power lines were blown down in Elkview.
Many cars were dented by the hail, but no significant building damage occurred.
A tree and power lines were blown down along County Route 4 in Ivydale.
Numerous trees were blown down along County Route 16.
Several large limbs and trees were downed.
Many cars were dented by the hail.
A tree was blown down and fell on a transformer along Route 4.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817786, 817805, 817798, 817787, 817789, 817799, 817790, 817791, 817800, 817792, 817793, 817801, 817802, 817803, 817795, 817796, 817797, 817804.